Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 41, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 11, 2009, 8:28 AM EDT for 4 counties in Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2009, 8:28 AM EDT (12:28 UTC)
- Expired
- Jul 11, 2009, 9:06 AM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Allen County, IN, DeKalb County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1701 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 111228 SVRIWX INC003-033-113-183-111330- /O.NEW.KIWX.SV.W.0041.090711T1228Z-090711T1330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 828 AM EDT SAT JUL 11 2009 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN NORTHEAST INDIANA SOUTHERN DE KALB COUNTY IN NORTHEAST INDIANA SOUTHEASTERN NOBLE COUNTY IN NORTHEAST INDIANA NORTHEASTERN WHITLEY COUNTY IN NORTHEAST INDIANA * UNTIL 930 AM EDT * AT 828 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR CHURUBUSCO...OR 10 MILES EAST OF TRI-LAKES...AND MOVING EAST AT 50 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... FORT WAYNE... NEW HAVEN... HUNTERTOWN... GRABILL... WALLEN...LAOTTO AND BUTLER CENTER... SAINT JOHNS... THIS INCLUDES INTERSTATE 469 BETWEEN MILE MARKERS 12 AND 30. THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 103 AND 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS IN EXCESS OF 60 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4132 8481 4094 8496 4114 8555 4132 8535 TIME...MOT...LOC 1228Z 281DEG 44KT 4122 8530 $$ JC
2 follow-up statements
000 WWUS53 KIWX 111251 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 851 AM EDT SAT JUL 11 2009 INC033-113-183-111300- /O.CAN.KIWX.SV.W.0041.000000T0000Z-090711T1330Z/ NOBLE IN-DE KALB IN-WHITLEY IN- 851 AM EDT SAT JUL 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITLEY... SOUTHERN DE KALB AND SOUTHEASTERN NOBLE COUNTIES IS CANCELLED... AT 849 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4128 8511 4129 8483 4094 8496 4106 8531 TIME...MOT...LOC 1250Z 296DEG 35KT 4113 8497 $$ INC003-111330- /O.CON.KIWX.SV.W.0041.000000T0000Z-090711T1330Z/ ALLEN IN- 851 AM EDT SAT JUL 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR ALLEN COUNTY IN NORTHEAST INDIANA... AT 849 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF CUBA...OR ABOUT 5 MILES NORTHEAST OF NEW HAVEN...AND MOVING SOUTHEAST AT 40 MPH. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NEW HAVEN AND CUBA... THIS INCLUDES INTERSTATE 469 BETWEEN MILE MARKERS 12 AND 30. THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 103 AND 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS IN EXCESS OF 60 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4128 8511 4129 8483 4094 8496 4106 8531 TIME...MOT...LOC 1250Z 296DEG 35KT 4113 8497 $$ JC
000 WWUS53 KIWX 111306 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 906 AM EDT SAT JUL 11 2009 INC003-111315- /O.CAN.KIWX.SV.W.0041.000000T0000Z-090711T1330Z/ ALLEN IN- 906 AM EDT SAT JUL 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY IN NORTHEAST INDIANA IS CANCELLED... AT 905 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4128 8511 4129 8483 4094 8496 4106 8531 TIME...MOT...LOC 1305Z 296DEG 35KT 4106 8480 $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:00 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 11, 7:00 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 700 AM EDT SAT JUL 11 2009 .AVIATION... SIMILAR TIMING WRT TSRA THIS AM WITH TEMPO IFR CONDS/VSBY RESTRICTIONS IN HEAVIER SHRA WITH AMBIENT BR/HZ ALREADY INTO LOW END MVFR RANGE ACRS NRN IN. KEPT 4 HR LONG 12-16 UTC TEMPO TSRA AT KFWA WITH UNCERTAINTY TOWARD LATE END WRT SRN WI CONVECTION BECOMG MORE SFCBASED AND STRENGTHEN BY LATE AM. OPT NOT TO INTRODUCE BR/FG TOWARD DAYBREAK SUN AS AIRMASS EXCHANGE/FALLING SFC DPS SHOULD TRUMP STRONG RADIATIONAL COOLING TO SVRL/5-10F DEGREES BLO XOVER. && .SHORT TERM... TSRA CHCS ON INCRS THIS AM AND DESPITE NERN IL CONVECTION LANGUISHING ATTM...HIR INSTABILITY /NEAR 2000 J/KG MLCAPE/ POSITIONED ACRS NRN IN WITH INCREASED/VEERING LLJ PER KIWX VWP SHOULD ALLOW FOR AN INCRS IN SCT PREFRONTAL ROUND OF CONVECTION NEAR DAYBREAK ESPCLY NWRN THIRD CWA. FURTHER NW ACRS WCNTL LWR MI INTO SWRN WI ADDNL TSRA CONT IN SLIGHTLY ELEVATED INSTABILITY WITH NEAR TO POSTFRONTAL LIFTED PARCELS FORCED BY STRONG MIDLVL SHORTWAVE DROPPING ESE ACRS WI PER WV IMAGERY. THIS AREA TO PROVIDE ADDNL CONVECTIVE CHCS ACRS NRN CWA ERLY THIS AM. ANTICIPATE CONTD PROGRESSION OF THIS CONVECTION ESE INTO SRN/SERN CWA BY MIDDAY WITH POTNL FOR GUSTY WINDS/CELLS APPROACHING SVR LIMITS AS PARCELS BECOME MORE SFC BASED WITH SBCAPES 2000-3000 J/KG ACRS FAR SRN/SERN CWA IN WSW-ENE ORIENTED PLUME OF HIR SFC-900MB THETA-E AIR. DOWNDRAFT CAPE POTNLY NEARING 1500 J/KG ERLY THIS AFTN SERN CWA WITH STRENGTHENING DEEP LAYER SHEAR MAY BE SUFFICIENT FOR ISOLD WIND THREAT. MODIFIED TEMPS DOWNWARD TONIGHT IN LINE WITH UPSTREAM 10-15F DOWNTURN AND 3-5C COOLER 925MB TEMPS WITH CLEARING TO AFFORD STRONG RADNL COOLING POTNL. SFC FNT STALLS NEAR OHIO RIVER VALLEY OVERNIGHT. WITH HUDSON/JAMES BAY VORTEX HOLDING TIGHT THRU F60 AND UPSTREAM ALBERTA VORTEX DIVING SEWD IN CONFLUENT FLOW ANTICIPATE 1-3KM MOISTURE RETURN NORTH OF SFC BNDRY TO FIRE IA/MO CONVECTION SUN EVENING. RAPID WNWLY MEAN FLOW WITH WEAKLY UNSTABLE 8H BASED PARCELS INTO SWRN CWA LATE SUN/ERLY MON AM SUPPORTS AT LEAST A MENTION OF LOW CHC SHRA/TSRA. && .LONG TERM.../MONDAY THROUGH FRIDAY/... RIDGING BUILDING ON MONDAY HOLDS OFF ANY PRECIP TO THE SW ASSOC WITH ASCENT REGION OF CENTRAL PLAINS LOW DROPPING FURTHER INTO THE DEEP SOUTH...WITH CONTINUED QUIET CONDITIONS THROUGH TUESDAY. TUESDAY NIGHT...DRY FLOW AROUND RETREATING RIDGE LOSES ITS INFLUENCE AS WARM FRONT PUSHES THROUGH THE CWA AHEAD OF NEXT WAVE PULLING OUT OF THE NORTHERN ROCKIES. NOT PREPARED TO CHASE MUCH COOLER 00Z MEX GUIDANCE FOR TUE HIGHS BASED OFF SLOWER WARM FRONTAL PROGRESS...AND WITH HEIGHT RISES ONGOING UNDER MID JULY SUN WILL REMAIN CLOSE TO INHERITED GRID A SLIGHT TREND DOWNWARD. MID LEVEL SHRTWV MOVES INTO THE GREAT LAKES ON WED AS ASSOC SFC LOW TRACKS EAST DRAGGING A FRONT THROUGH THE CWA ON WED. FAVORED 00Z ECMWF/12Z GEM WITH FURTHER NORTH AND SLIGHTLY MORE PROGRESSIVE SFC LOW TRACK ALONG US/CAN BORDER. LITTLE CHANGE MADE TO POPS WITH GENERALLY CONSISTENT TIMING IN THE MODELS AND LITTLE VALUE TO ADD. WHILE BEST DYNAMICS REMAIN NORTH...AND ITS A BIT EARLY TO KEY ON SPECIFICS...IMPRESSIVE THETA-E SURGE COUPLED WITH LLEVEL WIND MAX AHEAD OF THE BNDRY CERTAINLY SUPPORTS POPS LATE TUE NIGHT IN THE WARM SECTOR AND INTO THE DAY WITH FROPA. KEPT WED NIGHT POPS WITH GFS ENSEMBLE MEAN LAGGING THE OP MODELS AND TRAILING QPF THROUGH 06Z THU. AT END OF EXTENDED...ECMWF/GFS CONTINUE TO ADVERTISE RENEWED TROFING OVER THE EAST AS UPR RIDGE REMAINS LOCKED IN OVER THE SOUTHWEST.. THIS CONTINUES COMFORTABLE TEMPS FOR MID JULY WITH NW FLOW ALOFT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...MURPHY LONG TERM...LUDINGTON AVIATION...MURPHY
Hazardous weather outlook, Jul 11, 5:47 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 547 AM EDT SAT JUL 11 2009 INZ003>009-012>017-MIZ077>081-OHZ001-002-121000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD 547 AM EDT SAT JUL 11 2009 /447 AM CDT SAT JUL 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED UNTIL MIDDAY. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY...HOWEVER IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-121000- ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT- BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON... LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON... BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY... MONTPELIER...PORTLAND...DEFIANCE...NAPOLEON...PAULDING...ANTWERP... OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA 547 AM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING INTO EARLY AFTERNOON. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED THIS MORNING...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. FROM MIDDAY INTO EARLY THIS AFTERNOON A FEW ISOLATED STORMS WITH DAMAGING WIND GUSTS TO 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY...HOWEVER IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO EARLY THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-121000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 547 AM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED THIS MORNING. LOCALLY HIGHER WINDS AND WAVES ARE POSSIBLE IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY. IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jul 11, 6:47 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EDT SAT JUL 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0646 AM HAIL MICHIGAN CITY 41.71N 86.90W
07/11/2009 M0.50 INCH LAPORTE IN TRAINED SPOTTER
&&
EVENT NUMBER IWX0900001
SAWThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:58 AM EDT | Special Weather Statement | IWX | Adams, Wells | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.